Joint Injections with Dr A. Carne
Injections into joints serve two functions. They serve both as a diagnostic test and as a treatment for pain.
Firstly the local anaesthetic effect will numb the injected area for a few hours. If we have asked you to complete a pain diary it is important to record the immediate after effects of the injection to help determine whether the injected area is actually the main site of your pain.
The second “ingredient” of the injection is a steroid, like the natural cortisone that the body produces. This starts to act over days to weeks as an anti-inflammatory. The aim is to settle the inflammation in the joint thereby reducing the pain. It is not possible to judge whether this has been successful or not until six weeks have elapsed from the time of injection.
What to expect
To ensure absolutely accurate placement of the injection an ultrasound scanner is usually used. These procedures are performed in the Radiology Department, by Consultant Radiologist Dr Carne. However, injections into some parts of the body can be very uncomfortable and therefore sometimes a short anaesthetic or some sedation is preferred. The procedure is then performed by your Orthopaedic Surgeon inside the operating theatre (using x-rays).
Warning: Once the numbing effect of the anaesthetic wears off the joint can sometimes be more painful for approximately 48-72 hours as the cortisone starts to work. You may wish to take your usual painkillers (i.e. Paracetamol or Ibuprofen) to cover this flare-up and are advised to start these as soon as the anaesthetic part of the injection wears off. This affects about 10% of people and occasionally can be very severe but does not mean the injection won’t work.
Side-effects are unlikely but you may notice a flare-up of joint pain within the first 24-48 hours after the injection. This usually settles on its own within a couple of days.
Very rarely you can get an infection in the joint following an injection. If your joint becomes more painful and hot (beyond the possible Flare Up described above) then you should see your doctor or even go to A&E, especially if you feel unwell.
Injections can cause some thinning or changes in the colour of your skin at the injection site, particularly with stronger preparations. This is one reason why repeated injections to the same site must be used cautiously. In very rare cases a steroid injection into the muscle can lead to an indentation in your skin around the area.
Steroid injected into tendons can make them weaker and lead to a rupture. Accurate, ultrasound guided injection of steroid around (not into) a tendon can help “tendinitis” and, although you may be instructed to rest or use a supportive boot after such an injection, the chances of tendon rupture with this specific method of injection is extremely low.
Steroid injections may sometimes cause facial flushing or interfere with the menstrual cycle, but this is seldom seen when injections are into joints. Other steroid-related side-effects are very rare unless you have very frequent injections (more than a few times per year).
Any treatment with steroids may cause changes in your mood – you may feel very high or very low. This is more common if you have a previous history of mood disturbance. If you’re worried please discuss this with your doctor.
It’s usual to see a rise in blood sugar levels for a few days after the injection if you have diabetes and this may be harder to control. Please discuss this with us at the time of your injection.
The following is a list of the most established side-effects associated with corticosteroid injections:
(a) septic arthritis
(b) post injection “flare”
(c) local tissue atrophy
(d) tendon rupture
(e) flushing and increased blood glucose level
The most feared complication after steroid injection is infection. The risk, however, is as low as 1 in 5 – 10,000.